riots in the streets of Tehran over the collapse of the Iranian currency, the rial. The rial has fallen by one third against the US dollar in the past week as a result of the sanctions against Iran. And yes, the Iranian economy is suffering. But the nuclear weapons program (and let's stop calling it the 'nuclear program' because that's a half truth) is continuing unabated.
Iranian riot police clashed on Wednesday with demonstrators and foreign exchange dealers in the capital Tehran over the collapse of the country's currency, which has lost a third of its value against the dollar in a week, witnesses said.
Police fired tear gas to disperse the demonstrators, angered by the plunge in the value of the Iranian rial. Protesters shouted slogans against Iranian President Mahmoud Ahmadinejad, saying his economic policies had fueled the economic crisis.
The rial has been plunging to record lows against the US dollar almost daily as Western economic sanctions imposed over Iran's disputed nuclear program have slashed Iran's export earnings from oil, undermining the central bank's ability to support the currency.
Panicking Iranians have scrambled to buy hard currencies, pushing down the rial. With Iran's official inflation rate running at around 25 percent, the currency's weakness is hurting living standards and threatens to worsen a recent spate of job losses in Iran's industrial sector.We have been told over and over again for the last five years that an Israeli attack (or an American attack) on Iran's nuclear program would cause a 'rally around the flag' in support of the Ahmadinejad-Khameni regime. Really? If that were true, wouldn't you think that they would now be protesting the sanctions themselves and not Ahmadinejad's economic policy (which is singular devotion to nuclear weapons development at all costs)?
UPDATE 4:36 PM
I now have video of demonstrations, and they seem pretty significant. Sources in Iran say that the Revolutionary Guards have orders to shoot to kill.
Let's go to the videotape (Hat Tip: Tundra Tabloids).